Georgia, 2019

Damaging Winds in Georgia, June 20, 2019

June 20, 2019 · NWS CAE · 4 events in 2 counties and zones

An upper level disturbance and surface front combined with daytime heating, strong atmospheric instability and moderate deep layer shear to produce severe thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level disturbance and surface front combined with daytime heating, strong atmospheric instability and moderate deep layer shear to produce severe thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 20, 12:57 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 20, 12:57 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
157 PM EDT Thu Jun 20 2019

.SYNOPSIS...
Surface troughing will be enhanced by a cold front dropping
southward and into the region this afternoon and tonight. This
pattern plus strong heating will bring a potential for severe
thunderstorms this afternoon and evening. There will be a break
Friday because of drier air over the area with the frontal
boundary just to the south. The front will lift northward
Saturday bringing back a possibility of potentially severe
thunderstorms. The front will become diffuse under upper
ridging early next week and this pattern supports mainly
scattered afternoon thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is a threat of severe thunderstorms this
afternoon and evening. SPC has issued a severe thunderstorm
watch until 800 pm. The main threat time will be 300 pm - 800 pm
for central SC and east central GA/CSRA. The main impact will
be damaging wind gusts Meso-convective system.

Air mass becoming strongly unstable with SB CAPE above 3000 J/kg
and LI -7 to -10. Low level convergence will increase this
afternoon associated with lee-side Piedmont trough. A cold front
will be approaching late from the central Mississippi Valley
region. Amplified upper trough approaching from the Tennessee
River Valley with embedded strong short wave over
Kentucky/Tennessee into northern Alabama. Additional weaker
short waves along the Gulf coast. Strong lift expected
associated with upper trough.

The models have been consistent showing a 35- to 40-knot h85
jet in the area. Severe thunderstorms may occur because of the
instability and shear combination. Believe the main threat is
damaging straight- line wind because of mainly uni-directional
shear. Some dry air in the mid levels should help lower wet-
bulb zero heights and wind potential enhanced DCAPE >1100 J/kg.
Forecast soundings have considerable CAPE in the hail growth
region. Large hail may occur. The threat of thunderstorms will
diminish this evening in the wake of the mid- level shortwave
trough. High pops late this afternoon and early evening then low
pops especially by midnight. Temperature guidance consistent
with lows in the low 70s.

Heavy rain potential...The NAM and GFS indicate precipitable
water will peak around 2 inches so heavy downpours may occur,
but we believe there is a diminished risk of flooding because of
storm movement. The GFS plus SREF mean suggest a most likely
rain total around 0.25 of an inch.

It will be breezy this afternoon. The GFS LAMP plus GFS and NAM
Bufkit momentum transfer tool suggest gusts around 25 knots.
Lake wind advisory in effect.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The potential for severe weather on Saturday remains the biggest
concern of the period.

An upper level trough will move off the coast Friday, with weak
upper ridging building from the west. A trailing frontal
boundary will drop just south of the area and stall. This will
bring dry and warm northwest/downslope flow across the area.
The forecast continues to favor the warmer end of guidance given
the downslope flow, with highs in the lower to mid 90s across
the area.

On Saturday, the upper ridge remains to the west, but a quick
moving and rather potent short wave will drop southeast across
the area along the periphery of the ridge. At the surface, the
frontal boundary will lift northward into the forecast area.
Models have been consistent showing a favorable setup for a
severe weather event. Though organized convection is uncertain,
strong instability with a frontal boundary over the area during
this time of the year is typical for at least pulse/multicell
damaging downburst winds and hail. Mean SREF sbCAPE indicates
values above 3000 J/kg in the CSRA with deterministic models
even higher. Unusually strong mid-level lapse rates, dry air
aloft and moderate instability in the hail growth zone supports
damaging winds and large hail. One factor which limits
confidence is a capping inversion which may hinder convective
development/coverage through much of the day.

At this time, we expect scattered convection during the
afternoon/early evening, with the greatest coverage along and
south of the I-26 corridor. High temperatures should once again
be in the lower to mid 90s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Little change to the long term forecast. The models have
remained in fairly good agreement with upper ridging prevailing
Sunday and Monday. Then an upper trough should pass to the
north Tuesday and Wednesday. This pattern supports isolated to
scattered diurnal convection that may be enhanced at times by
series of shortwaves moving along the northern edge of the
ridge. Above normal temperatures are likely through the period
with highs generally in the mid to upper 90s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
There may be areas of stratus early this morning. Severe
thunderstorms are possible this afternoon and evening. It will
be generally breezy.

High low-level moisture may result in a few areas of IFR or
MVFR ceilings early this morning. We believe mixing will
continue to limit the fog threat. Heating and increased mixing
should dissipate any low cloudiness early this morning.

The next concern will be the development of thunderstorms ahead
of an approaching cold front. Moderate to strong instability is
forecast. There also will be considerable shear associated with
a 35- to 40-knot 850 mb jet. This combination supports a
possibility of thunderstorms with damaging wind. Forecast
soundings have considerable CAPE in the hail growth region.
Large hail may occur. The high-resolution models suggest the
main threat time will be 18z to 01z this afternoon and evening.
We have not included thunderstorms in the terminal forecast at
this time because of too much timing uncertainty during this
window. The threat of thunderstorms will diminish overnight in
the wake of a mid-level shortwave trough. Mixing should
continue to limit fog. Stratus may develop again but the GFS
and NAM MOS were consistent maintaining VFR conditions with dry
air advection in a westerly flow.

It will be generally breezy this afternoon. The GFS LAMP plus
GFS and NAM Bufkit momentum transfer tool suggest gusts around
25 knots.

EXTENDED AVIATION OUTLOOK...Brief drying is forecast Friday.
Scattered mainly afternoon and evening thunderstorms are
forecast during the rest of the outlook period. Severe
thunderstorms are possible Saturday. Over the outlook period, a
few locations may have early morning stratus and fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 9 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 9 PM EDT this evening for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 20, 3:13 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
413 AM EDT Thu Jun 20 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
210900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
413 AM EDT Thu Jun 20 2019

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is an Enhanced Risk of severe thunderstorms along and north of
a line extending from Newberry to Camden, with a Slight Risk
elsewhere. Numerous showers and thunderstorms are expected this
afternoon and evening, some of which could become severe. The primary
severe weather hazards will be damaging straight-line winds and large
hail. The severe weather potential will be greatest from about 2 PM
to 9 PM today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for severe thunderstorms to develop during
the afternoon and early evening on Saturday. The primary hazard will
be damaging straight-line winds, but large hail could also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

The radar

The Greer radar (KGSP), 112 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 20, 2:11 PM EST to 2:13 PM EST
Where
Lincoln County, 3.51 mi ESE of Gill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -82.560

Country dispatch reported power outage due to wind on Shore Line Dr. Time estimated.

Thunderstorm Wind, Lincoln

When
June 20, 2:23 PM EST to 2:25 PM EST
Where
Lincoln County, 1.34 mi ENE of Gill
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -82.600

Trees down along Gills Point Rd near Clark Hill Lake.

Thunderstorm Wind, Lincoln

When
June 20, 2:35 PM EST to 2:37 PM EST
Where
Lincoln County, 4.08 mi E of Kenna
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.840, -82.400

Tree down on Indian Rd that also knocked down power lines. Time estimated.

Thunderstorm Wind, McDuffie

When
June 20, 3:35 PM EST
Where
McDuffie County, Thmson McDuffee Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
33.530, -82.520

The AWOS unit at Thomson-McDuffie Co Airport measured a wind gust of 60 knots (69 mph) at 1635 EDT (1535 EST).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820156, 820157, 820158, 820160.